Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Gastrointestinal Medicine
Volume 2015, Article ID 438973, 4 pages
http://dx.doi.org/10.1155/2015/438973
Case Report

Visceral Kaposi’s Sarcoma Presenting as Upper Gastrointestinal Bleeding

Department of Medicine, New York University School of Medicine, Woodhull Medical and Mental Health Center, Brooklyn, NY 11206, USA

Received 13 March 2015; Accepted 22 April 2015

Academic Editor: Haruhiko Sugimura

Copyright © 2015 Naomi Hauser et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Since the advent of highly active antiretroviral therapy (HAART), the incidence of acquired immunodeficiency syndrome- (AIDS-) related Kaposi’s sarcoma (KS) has decreased dramatically. While cutaneous KS is the most common and well-known manifestation, knowledge of alternative sites such as the gastrointestinal (GI) tract is important. GI-KS is particularly dangerous because of its potential for serious complications including perforation, obstruction, or bleeding. We report a rare case of GI-KS presenting as upper GI bleeding in a human immunodeficiency virus- (HIV-) infected transgendered individual. Prompt diagnosis and early initiation of therapy are the cornerstones for management of this potentially severe disease.